Entity

Time filter

Source Type


Gizzi C.,Neonatal Intensive Care Unit | Montecchia F.,University of Rome Tor Vergata | Panetta V.,Fatebenefratelli Association for Biomedical and Sanitary Research | Castellano C.,Neonatal Intensive Care Unit | And 5 more authors.
Archives of Disease in Childhood: Fetal and Neonatal Edition | Year: 2015

Background Apnoea, desaturations and bradycardias are common problems in preterm infants which can be treated with nasal continuous positive airway pressure (NCPAP) and nasal intermittent positive pressure ventilation (NIPPV). It is unclear whether synchronised NIPPV (SNIPPV) would be even more effective.Objective To assess the effects of flow-SNIPPV, NIPPV and NCPAP on the rate of desaturations and bradycardias in preterm infants, secondarily, to evaluate their influence on pattern of breathing and gas exchange.Patients and methods Nineteen infants (mean gestational age at study 30 weeks, 9 boys) with apnoeic spells were enrolled in a randomised controlled trial with a cross-over design. They received flow-SNIPPV, NIPPV and NCPAP for 4 h each. All modes were provided by a nasal conventional ventilator able to provide synchronisation by a pneumotachograph. The primary outcome was the event rate of desaturations (≤ 80% arterial oxygen saturation) and bradycardias (≤80 bpm) per hour, obtained from cardiorespiratory recordings. The incidence of central apnoeas (≥10 s) as well as baseline heart rate, FiO2, SpO2, transcutaneous blood gases and respiratory rate were also evaluated.Results The median event rate per hour during flow- SNIPPV, NIPPV and NCPAP was 2.9, 6.1 and 5.9, respectively (p<0.001 and 0.009, compared with flow- SNIPPV). Central apnoeas per hour were 2.4, 6.3 and 5.4, respectively ( p=0.001, for both compared with flow-SNIPPV), while no differences in any other parameter studied were recorded.Conclusions Flow-SNIPPV seems more effective than NIPPV and NCPAP in reducing the incidence of desaturations, bradycardias and central apnoea episodes in preterm infants. Source


Gargouri L.,pediatric emergency and intensive care | Gargouri L.,University of Sfax | Maaloul I.,University of Sfax | Kamoun T.,University of Sfax | And 9 more authors.
Archives de Pediatrie | Year: 2015

Objectives: Pseudomonas aeruginosa sepsis usually carries a high mortality rate in immunocompromised children. Ecthyma gangrenosum is a known cutaneous manifestation due mainly to Pseudomonas infection with or without septicemia. We describe clinical, biological, and therapeutic data. Patients and methods: Of those children admitted to the pediatric intensive care unit, three pediatric cases of community-acquired P. aeruginosa septicemia associated with ecthyma gangrenosum were retrospectively reviewed. Results: The three patients were aged 5 months, 9 months, and 1 year. Underlying hypogammaglobulinemia was detected in the oldest patient. Pseudomonas aeruginosa was isolated in all patients in blood and once in cultures of skin lesions and endotracheal aspirate. Two deaths occurred due to septic shock and multisystem organ failure despite numerous aggressive resuscitation attempts. Conclusions: P. aeruginosa sepsis should be treated as early as possible. Recognition of ecthyma gangrenosum allows early diagnosis and prescription of adequate antibiotic therapy without awaiting blood culture reports. © 2015 Elsevier Masson SAS. Source


Gargouri L.,pediatric emergency and intensive care | Charfi M.,pediatric emergency and intensive care | Maalej B.,pediatric emergency and intensive care | Majdoub I.,pediatric emergency and intensive care | And 7 more authors.
Journal of Pediatric Endocrinology and Metabolism | Year: 2014

Hepatic dysfunctions are not infrequent in patients with hyperthyroidism. These disorders may be related to the effects of the excess thyroid hormone secretion, to the uses of antithyroid drugs, or to the presence of concomitant hepatic diseases. Our aim is to describe the clinical and biochemical features of liver dysfunction related to thyrotoxicosis. We report here a case of a 6-year-old girl who was admitted for jaundice and pruritus as a result of the development of hyperthyroidism due to Graves' disease. On physical examination at admission, she was found to have jaundice and hepatomegaly. Laboratory data show cholestasis and protein-losing enteropathy. Investigations exclude other causes of hepatic disorder. One month after the initiation of antithyroid drug, the patient became euthyroid with improvement in jaundice and pruritus and normalization of hepatic tests and alpha antitrypsine clearance. In conclusion, the diagnosis of hyperthyroidism may be delayed in patients in whom the primary manifestations were pruritus and jaundice. The physician should suspect thyrotoxicosis prior to hepatitis or skin manifestations. © 2014 by De Gruyter. Source

Discover hidden collaborations